Subscribe to the free KidsGrowth weekly email newsletter by entering your email address below.
Advertising links will direct you off of the KidsGrowth Web site. KidsGrowth is neither responsible for nor does it necessarily endorse the privacy practices, content or products of these sites.
|Quick reference medical handouts used
by Pediatric offices
Antibiotic Associated Diarrhea
Click to read: When
to worry about my child's diarrhea
Like all medications, antibiotics have
side effects. One of the most common is antibiotic-associated diarrhea (AAD) —
a condition that affects up to 20 percent of children receiving antibiotic
healthy children, there are many different species of bacteria that live inside
the intestines. Some are beneficial to the body, others are harmless, but a few
have the potential to cause disease. Under normal circumstances, the
"bad" bacteria are far outnumbered, and the bowel's natural ecological
system tends to keep them under control. All of this can change dramatically
when a child begins treatment with an antibiotic. The antibiotics destroy some
of the intestines normal bacteria, altering the delicate
balance and allowing an overgrowth of the "bad" bacteria. . In most
cases, the result is only a mild case of short-term diarrhea that goes away
promptly after antibiotic treatment ends. Hpwever, the diarrhea can become
severe and lead electrolyte disturbances, dehydration, crampy abdominal
pain, colitis (severe inflammation of
the intestinal lining) ,
toxic megacolon or even death
Occasionally, however, an antibiotic
eliminates so many of the bowel's "good" and harmless bacteria that
the aggressive "bad" ones are free to multiply out of control. The antibiotic most
likely to cause diarrhea is was Augmentin (Amoxil, Trimox) which is
a combination of the commonly used
antibiotic amoxicillin and clavulanate.
Other antibiotics that have been especially implicated in
severe colitis include the class of antibiotics known as the cephalosporins
(Ceftin, (Vantin). erythromycins (Erythrocin), the fluoroquinolones (Cipro, Floxin) and
tetracyclines (Terramycin, Dynacin) Anditbiotic associated diarrhea can Problems
whether the child takes the antibiotics by mouth or receives them by injection.
is fairly common is children, particularly young children. If the antibiotic is necessary, then it should
be continued. The best treatment is time since once the antibiotic is
stopped, the AAD symptoms go away.
antibiotic-associated diarrhea be prevented?
- Give your child antibiotics only when
their health care providers feel they are
- Take antibiotics exactly as they are prescribed. Do not increase the dose,
the time between doses, or the number of days you give them the medication
unless instructed to do so by your doctor.
- When possible, avoid giving your child antibiotics that caused
them to have diarrhea in the past.
For cases of mild antibiotic-associated diarrhea, try the
- Consult your child's doctor to see if the
antibiotic should be changed
- Have your youngster drink plenty of fluids to replace any body water that has been lost to
diarrhea. You can try plain water, soft drinks, sports drinks, broth or
over-the-counter oral rehydration fluids depending on their age
- Temporarily avoid milk products and foods that contain wheat flour (bread,
macaroni, pizza), since your digestive tract may be unusually sensitive to
them for a few days. Also temporarily avoid high-fiber foods, such as
fruits, corn and bran.
- Do not give your child antidiarrhea medicines without first checking with your
doctor. These medicines may interfere with your intestine's ability to pass
harmful bacteria and toxins out of your body through the stool.
- Some physicians will recommend giving the
child Lactobacillus GG , a strain of bacteria that helps restore the
normal intestinal bacterial balance.
posted on kidsgrowth.com 1-2-04
As a reminder, this information should not be relied on as
medical advice and is not intended to replace the advice of your childs pediatrician.
Please read our full disclaimer.